Advances in Differential Equations

Existence of ground states and free boundary problems for quasilinear elliptic operators

Filippo Gazzola, James Serrin, and Moxun Tang

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove the existence of non-negative non-trivial solutions of the quasilinear equation $\Delta_mu+f(u)=0$ in $\mathbb R^n$ and of its associated free boundary problem, where $\Delta_m$ denotes the $m$-Laplace operator. The nonlinearity $f(u)$, defined for $u>0$, is required to be Lipschitz continuous on $(0,\infty)$, and in $L^1$ on $(0,1)$ with $\int_0^uf(s)\ ds <0$ for small $u>0$; the usual condition $f(0)=0$ is thus completely removed. When $n>m$, existence is established essentially for all subcritical behavior of $f$ as $u\to\infty$, and, with some further restrictions, even for critical and supercritical behavior. When $n=m$ we treat various exponential growth conditions for $f$ as $u\to\infty$, while when $n <m$ no growth conditions of any kind are required for $f$. The proof of the main results moreover yield as a byproduct an a priori estimate for the supremum of a ground state in terms of $n$, $m$ and elementary parameters of the nonlinearity. Our results are thus new and unexpected even for the semilinear equation $\Delta u+f(u)=0$. The proofs use only straightforward and simple techniques from the theory of ordinary differential equations; unlike well known earlier demonstrations of the existence of ground states for the semilinear case, we rely neither on critical point theory [6] nor on the Emden-Fowler inversion technique [2, 3].

Article information

Adv. Differential Equations, Volume 5, Number 1-3 (2000), 1-30.

First available in Project Euclid: 27 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35R35: Free boundary problems
Secondary: 35J60: Nonlinear elliptic equations


Gazzola, Filippo; Serrin, James; Tang, Moxun. Existence of ground states and free boundary problems for quasilinear elliptic operators. Adv. Differential Equations 5 (2000), no. 1-3, 1--30.

Export citation